Indiana, 2004

Tornadoes and Flash Flooding in Indiana, May 30 to 31, 2004

May 30 to 31, 2004 · NWS IND · 35 events in 21 counties and zones

On 30 May 2004, a warm front was draped across far southern portions of Indiana in the morning, as part of an unseasonably strong cyclone centered in Minnesota. This warm front began the day nearly stationary, taking 8 hours to move from Vincennes to Bloomington, then rocketing northward as the low pressure system quickly pushed off to the northeast late, dragging a cold front through the state…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
26
Property damage
$21 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On 30 May 2004, a warm front was draped across far southern portions of Indiana in the morning, as part of an unseasonably strong cyclone centered in Minnesota. This warm front began the day nearly stationary, taking 8 hours to move from Vincennes to Bloomington, then rocketing northward as the low pressure system quickly pushed off to the northeast late, dragging a cold front through the state during the overnight hours. All the necessary ingredients for a major severe weather outbreak were falling into place. Morning upper-air observations showed very deep moisture and intense wind shear (wind change in speed and direction with respect to height) in the lower levels of the atmosphere. Fairly clear skies during the course of the day contributed to moderately strong instability across much of Indiana. Along and north of the warm front, winds backed to the east-southeast, further enhancing the wind shear. This area of enhanced shear with the deep moisture and instability pooled along it would serve as the focus for the first two rounds of severe weather in the Indianapolis County Warning Area (CWA) on May 30th.The first wave of severe weather came in the early afternoon, as individual rotating thunderstorms, or supercells, formed just south of the warm front, crossing over the boundary soon after forming and moving into the area of enhanced shear. These supercells began to show strong rotation soon after their formation, and produced several funnel reports and confirmed tornadoes near Spencer and Ellettsville. Each of these tornadoes were rated F1 on the Fujita Scale of Tornado Intensity, a rating corresponding to the partial peeling of roofs and destruction of small outbuildings.Wave number two began in the late afternoon and continued into the early evening hours. Additional supercell development occurred further west along the warm front, in an area that had been receiving plenty of heating all day, maximizing instability in the very moist air mass. This wave of storms included a storm that produced tornadoes in Fountain and Tippecanoe counties, one of which was rated F2 near Dayton, just southeast of Lafayette, and a long-lived supercell that tracked along and just south of the I-70 corridor, producing tornadoes in Brazil, Little Point, Monrovia, just south of Plainfield, Camby, and Indianapolis. Power flashes from the Camby tornado were visible from the front door of NWS Indianapolis. The strongest of these tornadoes was the Indianapolis tornado, which briefly achieved F2 strength on the southeast side near Keystone Avenue between Raymond and Troy where there was significant damage to numerous homes, a nursing home and an elementary school. 26 nursing home inhabitants were treated at local hospitals for minor injuries, and the rest were relocated as the building was inhabitable. In addition to this tornado, the Monrovia tornado was rated F1. All additional tornadoes from this particular supercell were rated F0, a rating corresponding to moderate tree damage and damage to outbuildings and signboards. There was also a lightning fatality in Veedersburg in Fountain County as a 24 year old male was struck while on a baseball field.The final wave of severe weather came in the late evening and early nighttime hours, and was mostly in the form of wind damage, although brief tornadoes did occur along the squall line that had formed near the Mississippi River and tracked eastward, accompanying the passage of the cold front, including tornadoes near Lake Monroe and Crothersville in south central Indiana, and Atlanta and Frankton in north central Indiana. The tornado near Lake Monroe was rated F1, while all additional tornadoes were rated F0.To complicate the issue, the repeated rounds of heavy rain caused flooding problems across much of the area, with several flash flood warnings and urban/small stream flood advisories being issued during the evening and overnight hours.Fifteen total tornadoes touched down in central Indiana on May 30th, with damage estimates approaching $13,000,000 for central Indiana alone. In all, an additional eight tornadoes touched down in portions of Indiana that are served by neighboring NWS forecast offices, bringing the statewide total for the day to 23, four over the yearly average of 19. This places the May 30th outbreak as the second largest outbreak in state history, behind the outbreak of 2 June 1990, and ahead of the "Super Outbreak" of 3-4 April 1974. 37 tornadoes touched down statewide in the 1990 outbreak, and 21 tornadoes touched down during the Super Outbreak, which was the largest outbreak of tornadoes in recorded history, with 148 tornadoes touching down across 13 states and southern Canada, killing 351 and injuring thousands. Nationwide, several more tornadoes were reported, along with nearly 200 reports of large hail and nearly 600 reports of wind damage. Reports occurred all along the Mississippi, Ohio, and Tennessee Valleys, stretching from central Minnesota all the way to northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 3:00 AM EST, 9 hours 52 minutes earlier.

Area forecast discussion, May 30, 3:00 AM EST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST SUN MAY 30 2004

.DISCUSSION...KIND RADAR SHOWING SOME SHOWERS AND THUNDERSTORMS
MOVING INTO SOUTH CENTRAL INDIANA. WARM FRONT LOCATED ACROSS
SOUTHERN INDIANA WITH COLD FRONT FROM ND SOUTHWARD INTO TX AND NM.
SEVERAL SHOWERS AND THUNDERSTORMS CONT ALONG CDFNT.

MODELS ARE IN GOOD AGREEMENT. WL USE BLEND.

POSSIBLE SVR WX TODAY AND TONIGHT STILL THE MAIN CONCERN.

TODAY LOOKS TO BE A RAINY ONE WITH INTERMITTENT SHOWERS AND
THUNDERSTORMS MVG AHEAD OF A WARM FRONT. AS WARM FRONT MVS
NORTH...FOCUS FOR SHOWERS AND STORMS WL MV WITH IT. THERE WL STILL
BE A CHANCE FOR SOME ISOLATED AFTERNOON STORMS BUT THE BEST DYNAMICS
WL BE OVERNIGHT INTO MON MORNING.

A COUPLE OF LIMITING FACTORS REGARDING SVR STORM POSSIBILITIES TODAY
ARE AS FOLLOWS: (1) MODELS CONT TO SLOW DOWN THE ONSET OF BEST
DYNAMICS IN ADVANCE OF THE CDFNT OUT WEST. WITH UNSEASONABLY STRONG
FNT NOT TRACKING ACROSS INDIANA UNTIL LATE SUNDAY NGT INTO MON
MORNING...BEST LIFT AND INSTABILITY WL NOT MV ACROSS AREA UNTIL LATE
NGT. (2) ABUNDANT MOISTURE WL BE AVAILABLE BUT SO WL CLOUDS. WITH
CLOUD CVR EXPECTED TO LINGER MUCH OF THE DAY...DAYTIME HEATING WL BE
AT A MINIMUM. CAPES ARE FORECAST TO STAY BELOW 1000 J/KG WITH LIS 0C
TO -1C.

DEPENDING ON EXACT POSITION OF WMFNT (MEANING IF THE WARM FRONT
LINGERS ACROSS CENTRAL INDIANA INTO THE AFTERNOON) AND ANY CLEARING
TODAY THAT WOULD QUICKLY CAUSE DESTABILIZATION OF THE
ATMOSPHERE...SUPERCELL THUNDERSTORMS COULD FORM. GIVEN THE ABOVE
SCENARIO AND THE AMOUNT OF DIRECTIONAL SHEAR ACROSS CENTRAL INDIANA
AFT 18Z TODAY...AN ISOLATED TORNADO (ALONG WITH LARGE HAIL AND
DAMAGIND WINDS) WOULD NOT BE OUT OF THE QUESTION. WL HAVE TO KEEP A
CLOSE EYE ON SITUATION THIS AFT INTO THE OVRNGT HRS.

TONIGHT...AS FNT APPROACHES AND DYNAMICS INCREASE...SVR WX
POSSIBILITIES ALSO INCREASE. H7 OMEGA FIELDS WOULD SUGGEST A LINE OF
STRONG TO SEVERE STORMS FORM AS COLD FRONT CROSSES THE STATE. GOOD
SERIES OF S/WVS...45-50KT LLJ AND DIRECTIONAL SHEAR MEANS THAT
ISOLATED TORNADOES WILL BE POSSIBLE ALONG WITH DAMAGING WINDS AND
LARGE HAIL. ONE REAL CONCERN WITH WATER ACROSS SOUTHERN TIER OF
COUNTIES. THIS AREA HAS SEEN A LOT OF RAIN LATELY. WL MONITOR
SITUATION AS ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ONGOING THIS
MORNING ACROSS SOUTHERN INDIANA. SOME OF THE HEAVIEST THUNDERSTORMS
COULD PRODUCE 1 TO 2 INCHES OF RAIN. WITH THE UNCERTAINTY OF THE
EXACT LOCATION OF HEAVY RAIN...WL HOLD OFF ON FLASH FLOOD WATCH AT
THIS TIME.

MONDAY COULD SEE A STRAY SHOWER OR THUNDERSTORM BEHIND FNT AS UPPER
LOW LINGERS NEAR GREAT LAKES. VERY COLD AIR ALOFT AND THE PASSAGE OF
CDFNT WILL ALSO LEAD TO SOME COOLER TEMPERATURES FOR MEMORIAL DAY.

MOS GUIDANCE LOOKS REASONABLE. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BIELINSKI
Hazardous weather outlook, May 30, 5:41 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 AM EST SUN MAY 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-311100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
541 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA
TODAY.

A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH
OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM
SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND
TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.

LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE
IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

BIELINSKI

In the hours before

Special weather statement, May 30, 11:57 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 AM EST SUN MAY 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-310000-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE-
FOUNTAIN-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-VERMILLION-HENRY-PARKE-
HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-
OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-JENNINGS-GREENE-
JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
1157 AM EST SUN MAY 30 2004

...TORNADO WATCH #331 REMAINS IN EFFECT...

TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM.

The radar

The Indianapolis radar (KIND), 23 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

18 tornado, 7 thunderstorm wind, 6 flash flood, 3 hail, 1 lightning. Local standard time, as filed.

Lightning, Fountain

When
May 30, 12:52 PM EST
Where
Fountain County, Veedersburg
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -86.533

A 24 year old male was hit by lightning on a baseball field and died shortly thereafter.

Tornado, Owen

When
May 30, 1:05 PM EST to 1:18 PM EST
Where
Owen County, 1 mi NW of Freedom
Rating
F1
Path length
8.4 mi
Path width
75 yd
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -85.950

An F1 tornado skipped along for almost 8 and a half miles from near Freedom to Spencer. A few homes received significant damage about midway along the path of the tornado.

Tornado, Fountain

When
May 30, 1:33 PM EST
Where
Fountain County, 1 mi NE of Veedersburg
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -86.900

State police reported a brief weak tornado touchdown in a field near Veedersburg.

Tornado, Monroe

When
May 30, 2:09 PM EST to 2:25 PM EST
Where
Monroe County, 2 mi SW of Ellettsville
Rating
F1
Path length
7 mi
Path width
75 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -86.767

An F1 tornado caused significant damage to a cabin northeast of Ellettsville. Most of the path was along a wooded area with numerous trees felled.

Hail, Clay

When
May 30, 4:50 PM EST to 4:52 PM EST
Where
Clay County, Center Pt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -86.033

Tornado, Clay

When
May 30, 4:55 PM EST
Where
Clay County, 3 mi W of Brazil
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
39.083, -86.467

An F0 tornado touched down in a corn field 3 miles west of Brazil. No property damage was reported. The report was from an amateur radio operator.

Thunderstorm Wind, Putnam

When
May 30, 5:23 PM EST to 5:24 PM EST
Where
Putnam County, 5 mi NW of Cloverdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -85.767

Tornado, Morgan

When
May 30, 6:00 PM EST
Where
Morgan County, Little Pt
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.800, -85.850

An F0 tornado touched down near Little Point just south of Interstate 70. There was light damage to one barn roof top. The report was from an a National Weather Service storm survey.

Hail, Hendricks

When
May 30, 6:09 PM EST to 6:11 PM EST
Where
Hendricks County, 4 mi S of Clayton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -87.400

Tornado, Morgan

When
May 30, 6:10 PM EST to 6:19 PM EST
Where
Morgan County, 2 mi NE of Little Pt
Rating
F1
Path length
4.5 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.567, -87.350

An F1 tornado touched down 2 miles northeast of Little Point and traveled 5 miles to just inside Hendricks County, about a mile southeast of Hazelwood damaging a few homes.

Tornado, Hendricks

When
May 30, 6:19 PM EST to 6:20 PM EST
Where
Hendricks County, 1 mi S of Hazelwood
Rating
F1
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
40.167, -86.183

An F1 tornado moved from 2 miles northeast of Little Point and traveled 5 miles to just inside the Hendricks County line, about 1 mile southeast of Hazelwood.

Hail, Vermillion

When
May 30, 6:30 PM EST to 6:31 PM EST
Where
Vermillion County, 7 mi SSW of Newport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -86.650

Tornado, Hendricks

When
May 30, 6:30 PM EST to 6:31 PM EST
Where
Hendricks County, 1 mi ENE of Joppa
Rating
F0
Path length
0.8 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
39.233, -86.250

An F0 tornado touched down briefly just east and northeast of Joppa. Report was from a National Weather Service storm survey.

Tornado, Hendricks

When
May 30, 6:32 PM EST to 6:38 PM EST
Where
Hendricks County, 2 mi SW of Friendswood
Rating
F0
Path length
1.7 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

An F0 tornado touched down just southwest of Friendswood in Southwestern Hendricks County and traveled 4.1 miles northeast to just north of West Newton in Marion County per National Weather Service storm survey.

Tornado, Marion

When
May 30, 6:38 PM EST to 6:45 PM EST
Where
Marion County, 2 mi W of West Newton
Rating
F0
Path length
2.4 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.233, -85.850

An F0 tornado touched down just southwest of Friendswood in southwest Hendricks County and moved 4.1 miles northeast to just north of West Newton in Marion County per National Weather Service storm survey.

Tornado, Marion

When
May 30, 7:00 PM EST to 7:47 PM EST
Where
Marion County, Sunshine Gardens
Rating
F2
Path length
17.5 mi
Path width
100 yd
Injuries
26 direct, 0 indirect
Property damage
$19 million
Reported by
NWS STORM SURVEY
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A tornado cut a near continuous 18 mile path across southern and eastern Marion County before briefly moving into Hancock County. The tornado dropped down near exit 4 at Harding Street and Interstate 465 on the south side of metro Indianapolis and moved into Hancock County to near Mount Comfort. The worst damage was found near South Keystone Avenue between Raymond St. And Troy. The damage was rated F2 there. There was significant damage to numerous homes, a nursing home and an elementary school. 26 nursing home inhabitants were treated at local hospitals for mainly minor cuts and scrapes, and the rest were relocated as the building was inhabitable. The tornado continued across 465 at Post Road and then lifted. Additional brief touchdowns (F0) occurred near 21st Street, 25th and Mittehoffer and German Church Road and 30th Street. The last touchdown occurred at 38th street and County Line Road where it crossed into Hancock County before lifting. A total of 600 homes, 24 apartment buildings and 90 commercial buildings received damage across Decatur, Perry, Center and Warren townships of Marion County.

Tornado, Tippecanoe

When
May 30, 7:26 PM EST
Where
Tippecanoe County, Romney
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

National Weather Service storm survey and Emergency Manager reported brief touchdown of weak F0 tornado in a corn field. No damage reported.

Tornado, Tippecanoe

When
May 30, 7:29 PM EST to 7:35 PM EST
Where
Tippecanoe County, Dayton
Rating
F2
Path length
1.8 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

A tornado touched down near Dayton. The tornado caused significant tree damage and blew parts of roofs off two buildings in Dayton. The tornado continued moving northeast with sporadic damage until reaching large homes approximately 1.5 miles northeast of Dayton. Two homes were nearly destroyed on Halifax Lane. Wind speeds were estimated around 150 mph.

Tornado, Hancock

When
May 30, 7:47 PM EST to 7:50 PM EST
Where
Hancock County, 2 mi SW of Mt Comfort
Rating
F0
Path length
2.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

A tornado cut a near continuous 18 mile path across southern and eastern Marion County before briefly moving into Hancock County. The tornado dropped down near exit 4 at Harding Street and Interstate 465 on the south side of metro Indianapolis and moved into Hancock County to near Mount Comfort. The worst damage was found near South Keystone Avenue between Raymond St. And Troy. The damage was rated F2 there. There was significant damage to numerous homes, a nursing home and an elementary school. 26 nursing home inhabitants were treated at local hospitals for mainly minor cuts and scrapes, and the rest were relocated as the building was inhabitable. The tornado continued across 465 at Post Road and then lifted. Additional brief touchdowns (F0) occurred near 21st Street, 25th and Mittehoffer and German Church Road and 30th Street. The last touchdown occurred at 38th street and County Line Road where it crossed into Hancock County before lifting. A total of 600 homes, 24 apartment buildings and 90 commercial buildings received damage across Decatur, Perry, Center and Warren townships of Marion County.

Thunderstorm Wind, Sullivan

When
May 30, 8:15 PM EST to 8:16 PM EST
Where
Sullivan County, Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.217, -86.650

Flash Flood, Vigo

When
May 30, 8:30 PM EST to May 31, 1:00 AM EST
Where
Vigo County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -86.533

4 roads were closed due to high water.

Thunderstorm Wind, Hamilton

When
May 30, 8:35 PM EST to 8:55 PM EST
Where
Hamilton County, Boxley
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.567, -86.867

Thunderstorm Wind, Knox

When
May 30, 8:40 PM EST to 8:41 PM EST
Where
Knox County, Willis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -87.083

Tornado, Hamilton

When
May 30, 8:40 PM EST to 8:41 PM EST
Where
Hamilton County, Atlanta
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

An F0 tornado damaged a barn and some farm equipment as it briefly touched down near Atlanta.

Tornado, Madison

When
May 30, 8:55 PM EST to 8:58 PM EST
Where
Madison County, Frankton
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

An F0 tornado did minor damage to a building in Frankton.

Tornado, Monroe

When
May 30, 9:15 PM EST
Where
Monroe County, 6 mi SSE of Bloomington
Rating
F0
Path length
7 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
39.217, -86.900

An F0 tornado moved across Lake Monroe southeast of Bloomington sinking several sailboats.

Thunderstorm Wind, Lawrence

When
May 30, 9:25 PM EST to 9:45 PM EST
Where
Lawrence County, Popcorn
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.167

Flash Flood, Marion

When
May 30, 9:30 PM EST to May 31, 2:00 AM EST
Where
Marion County, Nora
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -86.350

Street flooding reported.

Thunderstorm Wind, Brown

When
May 30, 9:36 PM EST to 9:37 PM EST
Where
Brown County, 2 mi N of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -86.633

Thunderstorm Wind, Bartholomew

When
May 30, 10:00 PM EST to 10:01 PM EST
Where
Bartholomew County, 1 mi NW of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.583, -86.600

A tree fell on a van busting out its windows and flattening its suspension. Several other trees were also downed in the vicinity.

Flash Flood, Johnson

When
May 30, 10:00 PM EST to May 31, 2:00 AM EST
Where
Johnson County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -86.417

3 roads closed in northern portion of the county due to high water.

Flash Flood, Morgan

When
May 30, 10:00 PM EST to May 31, 2:00 AM EST
Where
Morgan County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -86.333

Flash flooding reported mainly along White Lick Creek.

Flash Flood, Putnam

When
May 30, 10:00 PM EST to May 31, 2:00 AM EST
Where
Putnam County, Belle Union
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -86.217

Several roads under water.

Tornado, Jackson

When
May 30, 10:05 PM EST to 10:10 PM EST
Where
Jackson County, 1 mi SW of Crothersville
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.133, -87.250

An F0 tornado blew done numerous trees and a HAM radio antenna and did damage to the roof of a business.

Flash Flood, Hendricks

When
May 30, 10:30 PM EST to May 31, 2:00 AM EST
Where
Hendricks County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -87.467

Several cars were stuck in high water and had to be towed out.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hendricks2004-05-3024MaleBall FieldDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400576, 5401704, 5401705, 5401706, 5401707, 5401768, 5401767, 5401769, 5401770, 5401771, 5401772, 5401773, 5401774, 5401775, 5401776, 5401804, 5401806, 5401807, 5401805, 5400571, 5400578, 5400573, 5400572, 5401808, 5401809, 5400569, 5400574, 5400581, 5400575, 5400577, 5400580, 5400582, 5400583, 5400570, 5400579.